Advice please

Have had PAF for over 8 years. Episodes have been few and far between. In June diagnosed with Brady and tachycardia and had pacemaker inserted in August. Have had 1 bad PAF episode since then. Have been prescribed Apaxiban 5mg x 2 daily and Bisoprolol 2.5mg x 1 each morning since pacemaker. Made contact recently by email to cardiologist/EP consultant asking if ok to take an extra Bisoprolol tablet if PAF reared its head. Was given the go ahead. Next appointment not till September 2016. For the last two nights, settling down to sleep when palpitations reared their head. They were not as severe as previous episodes, lasted about 2-3 hours and I was able to cope with them. I did not take an extra Bisoprolol as middle of night. Should I have done so. I am now beginning to worry that this is going to be an every night occurrence. I would appreciate your thoughts and advice please. Sorry that this missive is so long winded.

Carol

14 Replies

oldestnewest
  • From what you say (and don't worry that is NOT a long winded post) your pacemaker has been implanted to look after the brady/tachy situation and that you have not had an AV node ablation. This means that it will have no effect on your AF but allow drugs to slow the heart when in an AF event without it going too low. 2.5mg Bisoprolol is quite a low dose so I think you have the clue in what your consultant said about a second tablet.

    Personally I think you should do as suggested and at the same time contact his secretary and ask for an earlier appointment. I presume that you are having regular follow ups with the pacing clinic?

  • Thanks Bob for the advice. Much appreciated. I have only had one pacemaker check since implantation - 6 weeks after. I have no further PM check until September 16 (they do it annually in St. Thomas' Hospital, London) and on same day see the cardiologist for a check up. I did contact the secretary who forwarded my email on to the consultant. It was he who replied by email suggesting an extra 2.5mg tab when AF occurs but that was the only advice given by him. Is it ok to take this extra tab late at night/early morning? I have only been on the meds since the PM implant. I am going to take your advice and contact the secretary to ask for an earlier appointment.

    Carol

  • Unless he gave you any specific instructions I would have thought that spacing doses out over the day would be the way forward but don't take my word for it. Ask.

  • I had a pacemaker fitted this year and one of my meds is bisoprolol 2.5mgs twice a day . I take mine after breakfast and last thing at night. I've always hated bisoprolol but this time had no choice and stuck with it, it seems to be working and not causing too many restrictions. A little breathless when walking and talking! Maybe that's a good thing, I don't know !! Hope you're feeling better. Terry

  • Thanks for the advice Terry. I have only been on the meds since August when the PM was fitted. Apart from one big blip of PAF and the other 2 minor ones last night and the night before, I seem to be coping. I don't get any side effects from the Bisoprolol, but like you, I seem to get breathless walking. Not sure about talking, because I can talk the hind legs off a donkey. I do appreciate the help this forum gives to folk who suffer from AF. It is so good to know one isn't alone when going through a AF episode. I feel ok now, but am slightly dreading going to bed tonight in case I get another episode. I somehow have to get over that feeling - not easy though. Have a good weekend.

    Carol

  • How high does your heart rate get?

    I had a pacemaker fitted in July for bradytachy syndrome. Initially my heart rate was around a 100 but after a couple of weeks although mostly irregular has stayed between 65/86.

    My local hospital does a pacemaker check every three months.

  • Hi seasider18 - my rate goes up and down. Before the pacemaker, it would be 100 plus but since the pacemaker, I am really not so sure. I was in PAF yesterday and it was measured at 80 on an ECG. The pacemaker clinic only does PM checks annually, so mine is not due until September 16. I am being referred earlier because the PM definitely needs 'tweeking' as when it kicks in, it give me multiple electric like shocks in my chest area. Thank you for responding and have a happy Halloween. I shall be at home watching Strictly Come Dancing.

  • I have had my pace maker for 10 years for the same reason. Changed once for 3 years ago.

  • Sorry, sent too early. I have had my PM for 10 years. For 8 years I had bisoprolol 5-10 mg daily without any major side effects. PM pulse rate has been adjusted to 70-140(when exercising). My bad PAF episodes used to last for 12 hours and I took an extra 5 mg biso when needed to calm down the pulse rate. My PM clinic also does check ups once a year. When PAF frequency got worse, up to 3 times a week, my medication was changed to propafenone two years ago. It has helped me enourmously.

  • Thank you for your response Varina8. It is good to share experiences on this forum. I have only had my pacemaker since August, so its new for me. What concerns me is the electric like shocks I get when my PM kicks in. Does this happen to you? I am really not sure if this is the norm .

    With best wishes

    Carol

  • No, I haven't noticed änything like that. Certainly it is important you get it controlled. It is of course possible that you have quite another type of PM. Mine is dual chamber DDD type. I think there is also a type that really "kicks in" if the heart is all too lazy, that is, has too long intervals between contractions. You ought to be informed about that if that is the case.

  • Hi Varina8

    My PM is also a dual lead DDDR. I will definitely be getting this checked out. I feel v.Well this morning but as I am sitting quietly, the darn thing shocked me again.

    Best wishes

    Carol

  • Good morning Carol,

    It seems we have the same type of PM. I have been thinking of your electric shocks and my own feelings. When in AF I often feel, in addition to everything else, occasional kind of unconfortable"big plumps", very strong heart beats. At check ups they say I have mainly atrial pacing, and very little ventricular pacing. Once during these 10 years I've seen this ventricular pacing incident caught up in my EKG on paper. The complex was much greater than normal, so I can understand it also feels as a "big plump". Interested to hear what drs tell you about your shocks. Be well until you get it checked out!

  • Thank you. I will certainly let you know the outcome. It definitely feels like an electric shock, but of course it may be a 'big plump'.

    Best wishes

    Carol

You may also like...